Wildfire, Okanogan Highlands
- When
- August 6, 1:00 PM PST to August 10, 11:00 AM PST
- Where
- Okanogan Highlands forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 48.510, -119.128 (the zone’s center; the record gives no point)
The Kwei Kwei Fire, located eight miles east of Coulee Dam, was a human caused fire that burned 611 acres. The fire burned mostly grass and shrubs on the Colville Indian Reservation.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
The Kwei Kwei Fire, located eight miles east of Coulee Dam, was a human caused fire that burned 611 acres. The fire burned mostly grass and shrubs on the Colville Indian Reservation.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 6, 1:00 PM PST, 0 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPOKANE WA 200 PM PDT SAT AUG 6 2011 .SYNOPSIS... THE INLAND NORTHWEST WILL REMAIN SOUTH OF THE JET STREAM...AND NORTH OF THE DEEPER MOISTURE ACROSS THE CENTRAL ROCKIES AND GREAT BASIN. THIS LEADS TO A DRY FORECAST...WITH NEAR NORMAL TEMPERATURES...FOR MOST ZONES INTO NEXT WEEK. ONE EXCEPTION WILL BE WEDNESDAY AS A PASSING SYSTEM BRING RISK FOR SHOWERS AND THUNDERSTORMS NEAR THE CANADIAN BORDER. ALSO...BY THE END OF NEXT WEEK AN AMPLIFYING PATTERN IS FORECAST TO LEAD TO SLIGHTLY ABOVE NORMAL TEMPERATURES. && .DISCUSSION... TONIGHT THROUGH TUESDAY NIGHT...IT IS HARD TO GET EXCITED ABOUT MUCH IN THE FORECAST TONIGHT THROUGH TUESDAY. THE UPPER FLOW PATTERN WILL CHANGE VERY LITTLE. THE UPPER RIDGE OVER THE SOUTHWESTERN UNITED STATES SHOULD REMAIN SUPPRESSED WELL TO THE SOUTH. A DIFFUSE UPPER LEVEL TROUGH IS EXPECTED TO LINGER OVER THE PACIFIC NORTHWEST. THE TAP OF SUBTROPICAL MOISTURE FROM THE BAJA OF CALIFORNIA (TYPICALLY ASSOCIATED WITH THE MONSOON) WILL NOT BE ANYWHERE NEAR THE SPOKANE FORECAST AREA SINCE LIGHT MID LEVEL WESTERLIES WILL DEFLECT THIS MOISTURE INTO THE SOUTHERN ROCKIES...AND THE DROUGHT-STRICKEN SOUTHERN PLAINS STATES. WITHOUT HELP FROM THE MONSOON...AND ONLY MARGINALLY COOL AIR ALOFT (WITH THE DIFFUSE TROUGH) CHANCES FOR CLOUDS...LET ALONE CONVECTION WILL BE SLIM. A SLOW MOVING OPEN WAVE MOVING THROUGH SOUTHERN BRITISH COLUMBIA ON TUESDAY/TUESDAY NIGHT MAY INCREASE CUMULUS DEVELOPMENT IN THE MOUNTAINS ALONG THE CANADIAN BORDER...BUT IT MAY BE WEDNESDAY BEFORE THIS FEATURE IS CLOSE ENOUGH TO THE SPOKANE FORECAST AREA TO ENHANCE SHOWER POTENTIAL OVER THE MOUNTAINS ALONG THE CANADIAN BORDER. TEMPERATURES TONIGHT THROUGH AT LEAST TUESDAY WILL BE WITHIN A COUPLE OF DEGREES OF AVERAGE...WITH THE HOT UPPER LEVEL RIDGE SUPPRESSED WELL TO OUR SOUTH. /GKOCH WEDNESDAY THROUGH SATURDAY...MODEL GUIDANCE FEATURES A WEST- NORTHWEST FLOW AND AT LEAST ONE SHORTWAVE CROSSING THE NORTHERN CWA. ANOTHER SHORTWAVE CURRENTLY ON THE NORTHEAST SIDE OF AN ALASKAN LOW PIVOTS WEST BEFORE DROPPING ALONG THE B.C. COAST AND DEVELOPING INTO A MORE ORGANIZED LOW INTO LATE NEXT WEEK. MODELS ARE IN GOOD AGREEMENT WITH THIS OVERALL TREND. HOWEVER THEY START TO DIVERGE OVER WHERE TO TRACK THE DEVELOPING LOW. FIRST...ON WEDNESDAY A SHORTWAVE (CURRENTLY SKIMMING ALONG THE ALEUTIANS) SLIDES ACROSS THE CWA. WHILE THERE ARE DISAGREEMENTS OVER ITS PRECISE TRACK AND STRENGTH...LOOSE AGREEMENT BRING SOME LIFT TO NORTHERN WASHINGTON AND THE PANHANDLE. THE BEST MOISTURE AND INSTABILITY STAYS NORTH OF THE BORDER...BUT SOME STILL SKIMS THE FAR NORTHERN CWA. AS SUCH THE FORECAST INCLUDES A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS NORTH OF A LINE FROM MAZAMA TO NAPLES...PRIMARILY IN THE MOUNTAINS IN THE AFTERNOON AND EVENING. OTHERWISE DRY AND MOSTLY CLEAR CONDITIONS ARE EXPECTED FOR THE REST OF THE REGION. THURSDAY INTO FRIDAY GUIDANCE BRINGS A COUPLE WEAK VORTICITY STRANDS THROUGH. THE PRIMARY MOISTURE AND INSTABILITY LAYS NORTH OF THE CANADIAN BORDER. THIS DOES NOT LEAD TO MUCH OF A SHOWER THREAT. THOUGH A FEW OROGRAPHIC SHOWERS/T-STORMS MAY BE SEEN NORTH OF THE CANADIAN BORDER...NONE ARE EXPECTED TO MAKE IT IN OUR CWFA. TEMPERATURES ARE PROJECTED TO REMAIN WITHIN A DEGREE OR TWO OF SEASONAL NORMS. BY NEXT SATURDAY THE TROUGH/LOW PRESSURE DEVELOPING ALONG THE B.C. COAST APPROACHES. SOME SOLUTIONS KEEP THE CENTER OF THE LOW ALONG OR JUST EAST OF THE B.C. COASTLINE NEAR NORTHERN VANCOUVER ISLAND. OTHER SOLUTIONS TRACK THE CENTER MUCH FURTHER AWAY FROM THE COAST WEST OF 140W. HOW THIS PLAYS OUT WILL IMPACT WHERE THE DOWNSTREAM RIDGE AXIS LAYS. THE 12Z/06 GFS IS THAT FURTHEST WEST SOLUTION. IN FACT IT IS FARTHER WEST THAN THE 12Z/06 GFS ENSEMBLE MEAN AND MOST ENSEMBLE MEMBERS. SO THE PREFERRED SOLUTION IS A BLEND OF THE GFS ENSEMBLE/ECMWF/GEM...WHICH KEEPS THE LOW CLOSER TO THE COAST WITH THE DOWNSTREAM RIDGE AXIS TOWARD THE ID/MT BORDER. HPC FAVOR SOMETHING RESEMBLING THIS SOLUTION. THE FORECAST REMAINS DRY...AS THERE IS LITTLE TO WORK WITH IN TERMS OF MOISTURE AND FORCING. THE RIDGE AMPLIFYING DOWNSTREAM OF THE TROUGH WILL SERVE TO WARM TEMPERATURES ABOVE NORMAL ACROSS EASTERN WASHINGTON AND NORTHERN IDAHO. HOWEVER THE INCREASED ONSHORE FLOW AND APPROACHING TROUGH IS EXPECTED TO LEAD TO AT LEAST A SLIGHT COOL DOWN NEAR THE CASCADES...ALONG WITH SOME BREEZY CONDITIONS BY LATE IN THE DAY. /JCOTE && .AVIATION... 18Z TAFS...NO SIGNIFICANT WEATHER IMPACTS ARE ANTICIPATED FOR THE AVIATION COMMUNITY OF EASTERN WASHINGTON AND NORTH IDAHO THE NEXT SEVERAL DAYS. A WEAK AND DRY UPPER FLOW PATTERN WILL RESULT IN MAINLY CLEAR SKIES AND LIGHT SURFACE WINDS. /GKOCH && .PRELIMINARY POINT TEMPS/POPS... SPOKANE 58 86 58 86 57 85 / 0 0 0 0 0 0 COEUR D'ALENE 54 84 54 85 52 84 / 0 0 0 0 0 0 PULLMAN 49 84 49 85 49 84 / 0 0 0 0 0 0 LEWISTON 60 91 60 91 59 90 / 0 0 0 0 0 0 COLVILLE 52 91 52 92 51 92 / 10 10 10 10 10 10 SANDPOINT 47 83 47 84 46 83 / 10 10 10 10 10 10 KELLOGG 51 82 51 83 49 83 / 10 0 0 0 0 0 MOSES LAKE 56 90 57 90 55 88 / 0 0 0 0 0 0 WENATCHEE 61 90 61 89 59 87 / 0 0 0 0 0 0 OMAK 59 91 59 91 56 90 / 0 0 0 0 0 0 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...NONE. WA...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 542 AM PDT SAT AUG 6 2011 IDZ001>004-026-027-WAZ031>038-041>044-071245- NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA- EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU- 542 AM PDT SAT AUG 6 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2011Every state in 2011This day in weather historyWarnings in Washington, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 343969.